North Carolina, 2016

Flash Flooding in North Carolina, September 22, 2016

September 22, 2016 · NWS ILM · 3 events in 2 counties and zones

A stationary boundary produced slow moving storms and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A stationary boundary produced slow moving storms and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 22, 5:40 PM EST, 6 minutes earlier.

Area forecast discussion, Sep 22, 5:40 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
640 PM EDT Thu Sep 22 2016

.SYNOPSIS...
Weakening low pressure will drift offshore of the Carolinas
through late Friday, taking the rainfall threat with it.
Weak high pressure accompanied by drier air will prevail on
Saturday. A modest cold front will drop south across the area
early Sunday. Modest high pressure will follow and ridge across
the area from the NE states through the early to mid week period
of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 600 PM Thursday...POPs have been increased thruout this
evening with the going concern being the continued moderate to
heavy rain being produced by the convection. Lightning data has
been limited/sparse across the Carolinas and therefore will just
mention isolated thunder thru mid-evening. With the moderate to
heavy rain persisting well into this evening, unlike what the
latest HRRR and RAP indicate, have updated the pcpn phraseology to
include "heavy rain". In addition, with a half a dozen of Flood
Advisories issued, have updated the Hazardous Weather Outlook to
include the potential for temporary ponding or shallow flooding
from this evenings local heavy rains.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Low pressure over the Cape Fear area will
weaken and move east through Friday as high pressure builds down
from the north. The main mid to upper trough will lift off to the
north and east and a ridge builds over the southeast, although both
the ECMWF and the GFS show a low cutting off from the main trough
and lingering across the deep south into Sun. A weak backdoor
front will make its way south through VA and into NC Sat night and
should reach into SC by Sun morning. Pcp water values up close to
1.9 inches on Fri mainly aligned along the SC/NC coast will
diminish to less than 1.5 inches by Sat aftn with drier air and
subsidence finally scouring out the remaining moisture from this
persistent remnant low from Julia. Therefore, will continue with
higher pops and greatest chc of shwrs/tstms on Fri mainly east of
I-95 to the coast as sfc low remains just off the tip of Cape
Fear. Expect clearing to occur through late Fri into Sat as Dry
air and subsidence work there way south and east as upper ridge
builds east through Saturday. This should produce plenty of
sunshine across much of the area, but lingering moisture along the
coast should produce some cu and possibly some isolated showers
mainly over the SC coast Sat aftn. Not expecting much change in
the feel of the air mass with humid weather continuing. Clouds
will be tough to break on Fri with continued showers and therefore
expect high to be in the 70s much of the day, but places that
break out in the afternoon should reach into the 80s. Saturday will
warm well into the 80s with a good deal of sunshine across much of
the area. Overnight lows will be in the mid 60s to around 70.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 AM Thursday...A mid-and-upper level ridge axis will
shift from the TN valley Sunday to the east coast by Tuesday, and
will amplify between two anomalously strong upper lows into a
Omega block-type pattern. At the surface, high pressure will
ridge down across the mid-Atlantic states and produce onshore
flow through the period. Although the primary belts of deepest
moisture will remain south and west of the area, persistent
onshore flow below 850 mb would provide sufficient moisture to
support scattered showers.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 18Z...Expect at least tempo mvfr conditions into the evening
hours in scattered showers and thunderstorms.  conditions are
expected to deteriorate to ifr levels again tonight with a slow
transition after sunrise to vfr or mvfr conditions.  light, mainly
northeast to east winds are expected through the taf period.

EXTENDED OUTLOOK...Isolated to scattered convection, mainly during
the afternoon and evening hours is possible beneath the cutoff upper
low through Friday.  MVFR/IFR morning stratus/fog possible each day
through Saturday.  Expect mainly VFR Sunday through Tuesday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 600 PM Thursday...A relatively relaxed sfc pg will yield 10
kt or less wind speeds tonight. The progged sfc pressure field
itself paints the elongated sfc low, underneath the upper low,
straddling the coasts of NC and SC thru tonight. Could go variable
in direction especially with speeds only at 5 to 10 kt, but
instead will identify the more predominate directions, southeast
to south. Significant seas will primarily be driven by a 1.5 to
2.5 foot, e to ese ground swell from distant Tropical Cyclone
Karl. Latest Spectral Density Chart for 41013 indicates the ese
11-13 second period Karl swell is definitely driving the
significant seas.

Have increased the convection coverage this evening based on
latest KLTX 88D trends. In addition, have highlighted the
persistent convection over the northern-most waters oriented
parallel to Cape Fear, as it pushes northward and onshore.
Waterspout(s) has/have been sighted earlier today in the vicinity
of this pcpn. Will mention this waterspout risk until sunset in
the Hazardous Weather Outlook.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Low pressure just off the tip of Cape
Fear will finally move away as high pressure builds down behind
through Saturday. A cold front will drop south reaching NC Sat
night and should move through the waters by Sun morning. This may
be fairly transparent as winds will have already shifted to the
N-NE by late Fri as low weakens and shifts east. Therefore light
and variable winds on Fri will become northerly by early Sat and
will remain N to NE through Sat night increasing up to 15 kts.
Seas 3 ft or less will increase up to 2 to 4 ft into Sat night. A
longer period SE-E swell will continue through the weekend, up to
11 to 12 seconds.

LONG TERM /SUNDAY THROUGH MONDAY/...
As of 300 AM Thursday...Surface high pressure will build down the
eastern seaboard behind a cold front, which should be crossing
the waters during the day Sunday. With a blocked upper-level
pattern developing through the first of the week, the surface high
will persist and result in onshore flow through Monday. It does
still appear that 3-4 foot swells every 10 seconds will continue
into Sunday from distant tropical system Karl, falling off to a
2-3 foot wind wave by Monday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...DCH
NEAR TERM...DCH
SHORT TERM...RGZ
LONG TERM...CRM/RGZ
AVIATION...SGL
Hazardous weather outlook, Sep 22, 3:49 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
449 PM EDT THU SEP 22 2016

NCZ106-108-232100-
COASTAL PENDER-COASTAL NEW HANOVER-
449 PM EDT THU SEP 22 2016

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND POSSIBLY ISOLATED THUNDERSTORMS WILL MOVE
ACROSS THE AREA THROUGH THIS EVENING. HEAVY RAIN WILL BE THE MAIN
CONCERN AND COULD PRODUCE MINOR AND TEMPORARY FLOODING OR PONDING
OF WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FOR FRIDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

FOR THIS WEEKEND...
AN ELEVATED RISK FOR RIP CURRENTS WILL EXIST DUE TO SMALL SWELLS
FROM DISTANT TROPICAL CYCLONE KARL REACHING THE AREA COASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-105-107-SCZ017-023-024-032-033-039-232100-
ROBESON-INLAND PENDER-INLAND NEW HANOVER-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-WILLIAMSBURG-
449 PM EDT THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND POSSIBLY ISOLATED THUNDERSTORMS WILL MOVE
ACROSS THE AREA THROUGH THIS EVENING. HEAVY RAIN WILL BE THE MAIN
CONCERN AND COULD PRODUCE MINOR AND TEMPORARY FLOODING OR PONDING
OF WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ096-099-109-SCZ053-055-232100-
BLADEN-COLUMBUS-INLAND BRUNSWICK-INLAND HORRY-INLAND GEORGETOWN-
449 PM EDT THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-SCZ054-056-232100-
COASTAL BRUNSWICK-COASTAL HORRY-COASTAL GEORGETOWN-
449 PM EDT THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FOR FRIDAY INTO THIS WEEKEND...
AN ELEVATED RISK FOR RIP CURRENTS WILL EXIST DUE TO SMALL SWELLS
FROM DISTANT TROPICAL CYCLONE KARL REACHING THE AREA COASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ252-254-256-232100-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
449 PM EDT THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-232100-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
449 PM EDT THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PERSISTENT BAND OF SHOWERS AND ISOLATED THUNDERSTORMS WILL PUSH
NORTHWARD ACROSS THE AREA WATERS THROUGH THIS EVENING. CONDITIONS
REMAIN CONDUCIVE FOR ISOLATED WATERSPOUTS THIS AFTERNOON AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DOUGH

The radar

The Wilmington radar (KLTX), 83 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Bladen

When
September 22, 5:46 PM EST to 8:00 PM EST
Where
Bladen County, 37.36 mi E of East Arcadia to 37.15 mi E of East Arcadia
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.396, -77.675

Both outside lanes of Hwy 17 were closed at the Topsail School complex.

Flash Flood, Pender

When
September 22, 6:03 PM EST to 8:00 PM EST
Where
Pender County, 1.84 mi ESE of Topsail to 1.55 mi ESE of Topsail
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.390, -77.650

A portion of South Belvedere Dr was washed out.

Flash Flood, Pender

When
September 22, 6:38 PM EST to 9:00 PM EST
Where
Pender County, 1 mi NW of Watts Lndg to 1.08 mi NW of Sloop Pt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.430, -77.592

Flooded farm fields over-topped a berm, inundating neighborhood yards six inches deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661243, 661245, 661247.